Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 28, 2025, 7:08 PM CDT for Deuel County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2025, 7:08 PM CDT (00:08 UTC)
- Expired
- Jun 28, 2025, 7:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.5 in
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 138 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 7:16 PM CDT | FUNNEL CLOUD | 2 Ene Clear Lake, SD | Photo on X of a new funnel cloud coming from storm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 6:36 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2696 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.0
The text
As transmitted.
992
WFUS53 KABR 290008
TORABR
SDC039-290045-
/O.NEW.KABR.TO.W.0006.250629T0008Z-250629T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
708 PM CDT Sat Jun 28 2025
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Northeastern Deuel County in northeastern South Dakota...
* Until 745 PM CDT.
* At 707 PM CDT, a confirmed tornado was located over Altamont, or
near Clear Lake, moving east at 20 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Lake Alice and Moritz around 715 PM CDT.
Gary around 720 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4471 9670 4488 9676 4498 9647 4498 9645
4468 9645
TIME...MOT...LOC 0007Z 257DEG 17KT 4482 9665
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$
131 follow-up statement
737
WWUS53 KABR 290044
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
744 PM CDT Sat Jun 28 2025
SDC039-290054-
/O.EXP.KABR.TO.W.0006.000000T0000Z-250629T0045Z/
Deuel SD-
744 PM CDT Sat Jun 28 2025
...THE TORNADO WARNING FOR NORTHEASTERN DEUEL COUNTY WILL EXPIRE AT
745 PM CDT...
The storm which prompted the warning is moving east of Gary, SD.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 100 AM CDT for northeastern
South Dakota.
&&
LAT...LON 4471 9670 4488 9676 4498 9647 4498 9645
4468 9645
TIME...MOT...LOC 0044Z 257DEG 17KT 4486 9642
$$
13What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:30 PM CDT, 3 hours 38 minutes earlier. Its key messages:
- SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN.
- Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning.
Area forecast discussion, Jun 28, 3:30 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 330 PM CDT Sat Jun 28 2025 .KEY MESSAGES... - SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN. - Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning. && .DISCUSSION... Issued at 330 PM CDT Sat Jun 28 2025 A front is draped southwest to northeast across the forecast area this afternoon, stretching from south central SD to around Sisseton. Areas along and east of this forcing mechanism will be in the crosshairs for severe storms this evening. Hi-res CAMS are pointing to a start time of 22z around the Sisseton hills. 35 kts of bulk shear and 3000 to 4500 J/kg MUCAPE with no significant cap (+10- +12C) provide a decent set up for discrete cells with hail and wind. Low level helicity increases toward 1z across east central SD and west central MN with an STP of 1 to 2 on the RAP13, so can't rule out a tornado or two either as bulk shear increases to 45 kts. Another round of thunderstorms moves in from the west and southwest around 5z. This looks to be mostly post frontal with an agitated shortwave trough. With 40 to 50 kts of bulk shear and 2000 to 3000 J/kg of CAPE in central SD at the time convection, the potential for strong to severe hail and wind gusts exists through the night. The other concern will be the potential for flooding across the east and Jones/Lyman county where antecedent conditions have left wet soils and creeks near bankfull. The shortwave trough exits Sunday morning with weak sfc high pressure building in behind it. However, another shortwave trough moves through Sunday night with an upper trough/backdoor cold front that could set off some showers through Monday morning. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1217 PM CDT Sat Jun 28 2025 Terminals KABR,KATY,KPIR,KMBG Added and adjusted prob30 groups for all taf sites with potential for showers and thunderstorms ramping up again after 21z and continuing into Sunday morning. KATY has the highest chance of seeing severe storms between 22z and 02z. Future adjustments will likely be needed. Vsby/cigs may fall to MVFR in heavier rain. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...20 AVIATION...20
Hazardous weather outlook, Jun 28, 6:42 AM CDT, 12 hours 26 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 642 AM CDT Sat Jun 28 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291145- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 642 AM CDT Sat Jun 28 2025 /542 AM MDT Sat Jun 28 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk (level 2 of 5) for severe storms east of a line from Pierre to Aberdeen with storms expected to develop along a stalled boundary in central and eastern South Dakota later this afternoon. Storms come with the risk for large hail and damaging winds. We cannot rule out a tornado or two in far eastern South Dakota and western Minnesota. Another round of storms will move into central South Dakota from the west during the early morning hours Sunday. The risk for widespread severe weather with this cluster of storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. TMT
In the hours before
Local storm report, Jun 28, 5:55 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
555 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM Funnel Cloud 4 NE Veblen 45.90N 97.22W
06/28/2025 Roberts SD Emergency Mngr
Message on Slack about a persistent funnel
cloud (around for about 6 min since 5:29)
near Veblen. Roberts county EM said that
dispatch has had a few calls about a funnel
west of the Dakota Magic Casino.
&&
NVLocal storm report, Jun 28, 6:34 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
634 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Funnel Cloud 3 NE Claremont Colony 44.75N 96.90W
06/28/2025 Hamlin SD Public
Funnel cloud by trained weather spotter and
passed along on state radio.
&&
NVLocal storm report, Jun 28, 7:00 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
700 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tornado 5 W Clear Lake 44.78N 96.78W
06/28/2025 Deuel SD Trained Spotter
relayed from multiple spotters.
&&
NVLocal storm report, Jun 28, 7:08 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
708 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM Tornado Tunerville 44.89N 96.68W
06/28/2025 Deuel SD Trained Spotter
Trees blown down and abandoned structure was
damaged/hit.
&&
NVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:46 PM CDT | Flash Flood Warning | ABR | Deuel | 6 hr |
| Jun 28, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 28 min |
| Jun 28, 8:05 PM CDT | Tornado Warning | ABR | Deuel | 40 min |
| Jun 28, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 45 min |
| Jun 28, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 61 min |
| Jun 28, 9:10 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 21 min |
| Jun 28, 9:14 PM CDT | Tornado Warning | ABR | Codington, Deuel, Hamlin | 26 min |
| Jun 28, 9:43 PM CDT | Tornado Warning | ABR | Deuel, Hamlin | 47 min |
| Jun 28, 9:52 PM CDT | Tornado Warning | ABR | Deuel | 38 min |
| Jun 28, 10:24 PM CDT | Flash Flood Warning | ABR | Deuel, Hamlin | 6 hr |
| Jun 28, 10:29 PM CDT | Tornado Warning | ABR | Deuel, Hamlin | 46 min |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 35 min |
| Jun 29, 1:39 AM CDT | Areal Flood Warning | ABR | Deuel | 17 hr |
| Jun 29, 3:18 AM CDT | River Flood Warning | ABR | Hamlin | 43 hr |
| Jun 29, 3:55 AM CDT | Special Weather Statement | ABR | Dewey, Potter, Sully | 35 min |
| Jun 29, 4:08 AM CDT | Areal Flood Warning | ABR | Deuel, Hamlin | 15 hr |
| Jun 29, 4:37 AM CDT | Special Weather Statement | ABR | Hughes, Sully | 38 min |
| Jun 29, 5:00 AM CDT | Special Weather Statement | ABR | Hughes, Hyde | 45 min |
| Jun 29, 5:20 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Sully | 55 min |
| Jun 29, 5:54 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 51 min |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.